Papular, Nodular Eruptions Frequent With Anti-PD1/PD-L1 Therapy
Many patients with advanced cancer receiving anti-PD-1 or anti-PD-L1 treatment have papular and nodular eruptions with scale with lichenoid features.
Many patients with advanced cancer receiving anti-programmed cell death 1 (PD-1) or anti-programmed cell death ligand 1 (PD-L1) treatment have papular and nodular eruptions with scale with lichenoid features, according to a study published in JAMA Dermatology.1
Researchers enrolled and observed 13 men and 7 women with advanced cancer who were referred to Yale-New Haven Hospital in Connecticut after developing cutaneous adverse effects while receiving an anti-PD-1 or PD-L1 therapy. The patients were receiving the therapies either alone or in combination with another agent.
It was found that 16 of the observed patients (80%) had a clinical morphology that consisted of erythematous papules with scale in a variety of distributions. Among 17 patients who had available biopsies, 16 showed features of lichenoid interface dermatitis.
RELATED: Radio/Immunotherapy Combination May Be Effective on Specific Tumor Types
In total, 18 patients were treated with topical corticosteroids, and only 1 patient required discontinuation of anti-PD-1/PD-L1 therapy. Sixteen patients were found to be concurrently taking medications that have been previously reported to cause lichenoid drug eruptions.
- Shi VJ, Rodic N, Gettinger S, et al. Clinical and histologic features of lichenoid mucocutaneous eruptions due to anti–programmed cell death 1 and anti–programmed cell death ligand 1 immunotherapy. JAMA Dermatol. doi:10.1001/jamadermatol.2016.2226 [Epub ahead of print]